Analysis & PDE

  • Anal. PDE
  • Volume 9, Number 5 (2016), 1153-1184.

On polynomial configurations in fractal sets

Kevin Henriot, Izabella Łaba, and Malabika Pramanik

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We show that subsets of n of large enough Hausdorff and Fourier dimension contain polynomial patterns of the form

(x,x + A1y,,x + Ak1y,x + Aky + Q(y)en),x n,y m,

where Ai are real n × m matrices, Q is a real polynomial in m variables and en = (0,,0,1).

Article information

Anal. PDE, Volume 9, Number 5 (2016), 1153-1184.

Received: 25 November 2015
Revised: 29 March 2016
Accepted: 29 April 2016
First available in Project Euclid: 12 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11B30: Arithmetic combinatorics; higher degree uniformity
Secondary: 28A80: Fractals [See also 37Fxx]

configurations in fractals additive combinatorics


Henriot, Kevin; Łaba, Izabella; Pramanik, Malabika. On polynomial configurations in fractal sets. Anal. PDE 9 (2016), no. 5, 1153--1184. doi:10.2140/apde.2016.9.1153.

Export citation


  • J.-G. Bak and A. Seeger, “Extensions of the Stein–Tomas theorem”, Math. Res. Lett. 18:4 (2011), 767–781.
  • R. C. Baker, Diophantine inequalities, London Mathematical Society Monographs. New Series 1, Clarendon, New York, 1986.
  • M. Bennett, A. Iosevich, and K. Taylor, “Finite chains inside thin subsets of $\mathbb{R}^d$”, 2015. To appear in Anal. PDE.
  • V. Bergelson and A. Leibman, “Polynomial extensions of van der Waerden's and Szemerédi's theorems”, J. Amer. Math. Soc. 9:3 (1996), 725–753.
  • V. Bergelson and R. McCutcheon, An ergodic IP polynomial Szemerédi theorem, Mem. Amer. Math. Soc. 695, American Mathematical Society, Providence, RI, 2000.
  • V. Bergelson, A. Leibman, and E. Lesigne, “Intersective polynomials and the polynomial Szemerédi theorem”, Adv. Math. 219:1 (2008), 369–388.
  • C. Bluhm, “Random recursive construction of Salem sets”, Ark. Mat. 34:1 (1996), 51–63.
  • C. Bluhm, “On a theorem of Kaufman: Cantor-type construction of linear fractal Salem sets”, Ark. Mat. 36:2 (1998), 307–316.
  • J. Bourgain, “A Szemerédi type theorem for sets of positive density in ${\bf R}\sp k$”, Israel J. Math. 54:3 (1986), 307–316.
  • V. Chan, I. Łaba, and M. Pramanik, “Finite configurations in sparse sets”, J. Anal. Math. 128 (2016), 289–335.
  • X. Chen, “Sets of Salem type and sharpness of the $L\sp 2$-Fourier restriction theorem”, Trans. Amer. Math. Soc. 368:3 (2016), 1959–1977.
  • M. B. Erdõgan, “A bilinear Fourier extension theorem and applications to the distance set problem”, Int. Math. Res. Not. 2005:23 (2005), 1411–1425.
  • M. B. Erdõgan, “On Falconer's distance set conjecture”, Rev. Mat. Iberoam. 22:2 (2006), 649–662.
  • H. Furstenberg, “Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions”, J. Analyse Math. 31 (1977), 204–256.
  • H. Furstenberg and Y. Katznelson, “An ergodic Szemerédi theorem for commuting transformations”, J. Analyse Math. 34 (1978), 275–291.
  • W. T. Gowers and J. Wolf, “The true complexity of a system of linear equations”, Proc. Lond. Math. Soc. $(3)$ 100:1 (2010), 155–176.
  • L. Grafakos, A. Greenleaf, A. Iosevich, and E. Palsson, “Multilinear generalized Radon transforms and point configurations”, Forum Math. 27:4 (2015), 2323–2360.
  • B. Green and T. Tao, “New bounds for Szemerédi's theorem, II: A new bound for $r\sb 4(N)$”, pp. 180–204 in Analytic number theory, edited by W. W. L. Chen et al., Cambridge Univ. Press, 2009.
  • A. Greenleaf and A. Iosevich, “On triangles determined by subsets of the Euclidean plane, the associated bilinear operators and applications to discrete geometry”, Anal. PDE 5:2 (2012), 397–409.
  • A. Greenleaf, A. Iosevich, B. Liu, and E. Palsson, “A group-theoretic viewpoint on Erdos–Falconer problems and the Mattila integral”, 2014.
  • A. Greenleaf, A. Iosevich, and M. Pramanik, “On necklaces inside thin subsets of $\mathbb{R}^d$”, 2014. To appear in Math. Res. Lett.
  • K. Hambrooke, “Explicit Salem sets and applications to metrical Diophantine approximation”, 2016.
  • A. Iosevich and B. Liu, “Equilateral triangles in subsets of $\mathbb{R}^d$ of large Hausdorff dimension”, 2016.
  • J.-P. Kahane, Some random series of functions, 2nd ed., Cambridge Studies in Advanced Mathematics 5, Cambridge Univ. Press, 1985.
  • R. Kaufman, “On the theorem of Jarní k and Besicovitch”, Acta Arith. 39:3 (1981), 265–267.
  • T. Keleti, “A 1-dimensional subset of the reals that intersects each of its translates in at most a single point”, Real Anal. Exchange 24:2 (1999), 843–844.
  • T. W. K örner, “Hausdorff and Fourier dimension”, Studia Math. 206:1 (2011), 37–50.
  • I. Łaba and M. Pramanik, “Arithmetic progressions in sets of fractional dimension”, Geom. Funct. Anal. 19:2 (2009), 429–456.
  • N. Lyall and A. Magyar, “Simultaneous polynomial recurrence”, Bull. Lond. Math. Soc. 43:4 (2011), 765–785.
  • P. Maga, “Full dimensional sets without given patterns”, Real Anal. Exchange 36:1 (2011), 79–90.
  • A. Máthé, “Sets of large dimension not containing polynomial configurations”, 2012.
  • P. Mattila and P. Sj ölin, “Regularity of distance measures and sets”, Math. Nachr. 204 (1999), 157–162.
  • T. Mitsis, “A Stein–Tomas restriction theorem for general measures”, Publ. Math. Debrecen 60:1-2 (2002), 89–99.
  • G. Mockenhaupt, “Salem sets and restriction properties of Fourier transforms”, Geom. Funct. Anal. 10:6 (2000), 1579–1587.
  • L. Nicolaescu, “The coarea formula”, seminar notes, 2011,
  • T. Orponen, “On the distance sets of AD-regular sets”, 2015.
  • K. F. Roth, “On certain sets of integers”, J. London Math. Soc. 28 (1953), 104–109.
  • K. F. Roth, “On certain sets of integers, II”, J. London Math. Soc. 29 (1954), 20–26.
  • R. Salem, “On singular monotonic functions whose spectrum has a given Hausdorff dimension”, Ark. Mat. 1 (1951), 353–365.
  • A. Sárközy, “On difference sets of sequences of integers, I”, Acta Math. Acad. Sci. Hungar. 31:1–2 (1978), 125–149.
  • P. Shmerkin, “Salem sets with no arithmetic progressions”, 2015.
  • E. M. Stein, Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals, Princeton Mathematical Series 43, Princeton University Press, 1993.
  • T. Tao, “A proof of Roth's theorem”, 2014,
  • T. Tao and V. Vu, Additive combinatorics, Cambridge Studies in Advanced Mathematics 105, Cambridge Univ. Press, 2006.
  • T. Wolff, “Decay of circular means of Fourier transforms of measures”, Internat. Math. Res. Notices 1999:10 (1999), 547–567.
  • T. H. Wolff, Lectures on harmonic analysis, University Lecture Series 29, American Mathematical Society, Providence, RI, 2003.